Locations Main Campus: Chesterfield, MO 63017   |   Locations
314-434-1500 314-434-1500   |   Contact Us

Multimedia Encyclopedia


 
E-mail Form
Email Results

 
 
Print-Friendly
Bookmarks
bookmarks-menu

Fenoprofen calcium overdose

Nalfon overdose

 

Fenoprofen calcium is a type of medicine called a nonsteroidal anti-inflammatory drug. It is a prescription pain medicine used to relieve symptoms of arthritis.

Fenoprofen calcium overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

 

Fenoprofen can be harmful in large amounts.

 

Where Found

 

Fenoprofen calcium is found in medicines with these names:

  • Fenoprofen
  • Nalfon
  • Naprofen
  • Progesic

Other medicines may also contain fenoprofen calcium.

 

Symptoms

 

Below are symptoms of a fenoprofen calcium overdose in different parts of the body.

AIRWAYS AND LUNGS

  • Slow and labored breathing

EYES AND EARS

  • Blurred vision
  • Ringing in the ears

BLADDER AND KIDNEYS

  • Little or no urine output

STOMACH AND INTESTINES

  • Diarrhea
  • Nausea and vomiting (sometimes with blood)
  • Stomach pain

HEART AND BLOOD

  • Increased heart rate

Nervous system:

  • Agitation
  • Confusion
  • Coma (decreased level of consciousness and lack of responsiveness)
  • Convulsions
  • Dizziness
  • Drowsiness
  • Incoherence (person is not making sense)
  • Movement problems
  • Numbness and tingling
  • Unsteadiness
  • Seizures
  • Severe headache

SKIN

  • Rash

 

Home Care

 

Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.

 

Before Calling Emergency

 

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

 

Poison Control

 

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

 

What to Expect at the Emergency Room

 

Take the container to the hospital with you, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.

The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
  • Camera down the throat to see burns in the esophagus and the stomach
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Laxatives
  • Medicine treat symptoms
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

 

Outlook (Prognosis)

 

Taking too much of this medicine does not usually cause serious problems. The person may have some pain in their stomach and vomiting (possibly with blood). Most people recover.

However, internal bleeding is possible, and a blood transfusion may be needed. Passing a tube through the mouth into the stomach (endoscopy) may be required to stop internal bleeding.

A large overdose can cause serious damage to children and adults. Death may occur.

 

 

References

Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 51.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.

Wilson JL. Nonsteroidal antiinflammatory drugs. In: Murray MJ, Harrison BA, Mueller JT, Rose SH, Wass CT, Wedel DJ, eds. Faust's Anesthesiology Review. 4th ed. Philadelphia, PA: Elsevier Saunders; 2015:chap 97.

 

        A Closer Look

         

          Self Care

           

            Tests for Fenoprofen calcium overdose

             

               

              Review Date: 10/13/2015

              Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

               
               
               

               

               

              A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.



              Content is best viewed in IE9 or above, Firefox and Google Chrome browser.